Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Quad Cities, IA

January 29, 20218 counties in Illinois; 13 counties in Iowa

NWS Quad Cities, IA issued this winter storm watch at Jan 29, 2021, 2:11 AM CST for 8 counties in Illinois; 13 counties in Iowa. It took effect at Jan 30, 2021, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:11 AM CST (08:11 UTC)
In effect from
Jan 30, 2021, 3:00 PM CST
Expired
Jan 29, 2021, 2:29 PM CST
In force
Issued by
NWS Quad Cities, IA
All 21 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS43 KDVN 290811
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
211 AM CST Fri Jan 29 2021

...Winter Storm Taking Shape For This Weekend...

.A winter storm is forecast to move across much of the area this
weekend, and will have the potential to bring greater than 6
inches of snow, a little ice and gusty winds. Stay tuned for 
later forecasts.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-291615-
/O.NEW.KDVN.WS.A.0002.210130T2100Z-210131T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
Princeton, and Hennepin
211 AM CST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 4 to 8 inches are favored mainly along and
  north of Interstate 80, and ice accumulations of a light glaze 
  possible.

* WHERE...Portions of east central and northeast Iowa and north 
  central and northwest Illinois.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice 
  amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
2 follow-up statements
532 
WWUS43 KDVN 291659
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1059 AM CST Fri Jan 29 2021

...Winter Storm Taking Shape For This Weekend...

.A winter storm is forecast to move across much of the area this
weekend, and will have the potential to bring greater than
6 inches of snow, a little ice and gusty winds. Stay tuned for
later forecasts.

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-300100-
/O.CON.KDVN.WS.A.0002.210130T2100Z-210131T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, 
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, 
Princeton, and Hennepin
1059 AM CST Fri Jan 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 4 to 8 inches are favored mainly along and 
  north of Interstate 80, and ice accumulations of a light glaze 
  possible.

* WHERE...Portions of east central and northeast Iowa and north 
  central and northwest Illinois.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice 
  amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
198 
WWUS43 KDVN 292029
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
229 PM CST Fri Jan 29 2021

...Winter Storm This Weekend...

.A winter storm will move across the area this weekend bringing
snow, sleet and freezing rain to much of the area. Gusty winds are
also expected which should create drifting snow.

IAZ040-041-051-052-063-064-300430-
/O.UPG.KDVN.WS.A.0002.210130T2100Z-210131T1800Z/
/O.NEW.KDVN.WS.W.0003.210130T1500Z-210131T1800Z/
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-
Including the cities of Independence, Manchester, Vinton, 
Cedar Rapids, Marengo, and Iowa City
229 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO NOON CST
SUNDAY...

* WHAT...Mixed precipitation in the form of snow, sleet and
  freezing rain expected. Total snow accumulations of 2 to 4 
  inches and ice accumulations of up to one tenth of an inch.

* WHERE...Portions of east central and northeast Iowa.

* WHEN...From 9 AM Saturday to noon CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Difficult travel is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ042-053-054-065>068-ILZ001-002-007-009-015>018-300430-
/O.UPG.KDVN.WS.A.0002.210130T2100Z-210131T1800Z/
/O.NEW.KDVN.WS.W.0003.210130T1800Z-210131T2100Z/
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, 
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, 
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
and Hennepin
229 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM NOON SATURDAY TO 3 PM CST
SUNDAY...

* WHAT...Mixed precipitation in the form of snow along with some
  sleet and freezing rain is expected. Total snow accumulations 
  of 4 to 6 inches and ice accumulations of around one tenth of an
  inch.

* WHERE...Portions of east central and northeast Iowa and north 
  central and northwest Illinois.

* WHEN...From noon Saturday to 3 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Difficult travel is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ076-077-087-088-300430-
/O.NEW.KDVN.WW.Y.0006.210130T1500Z-210131T1800Z/
Keokuk-Washington-Jefferson-Henry IA-
Including the cities of Sigourney, Washington, Fairfield, 
and Mount Pleasant
229 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO NOON
CST SUNDAY...

* WHAT...Mixed precipitation in the form of freezing rain, sleet
  and some snow is expected. Precipitation will change to all rain
  late Saturday morning and change to snow Saturday evening. Total
  snow accumulations of 1 to 3 inches and ice accumulations of a 
  light glaze.

* WHERE...Keokuk, Washington, Jefferson and Henry IA Counties.

* WHEN...From 9 AM Saturday to noon CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Travel may become difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ078-089-ILZ024>026-300430-
/O.NEW.KDVN.WW.Y.0006.210130T1500Z-210131T2100Z/
Louisa-Des Moines-Mercer-Henderson-Warren-
Including the cities of Wapello, Burlington, Aledo, Oquawka, 
and Monmouth
229 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 3 PM
CST SUNDAY...

* WHAT...Mixed precipitation in the form of freezing rain, sleet
  and some snow is expected. Precipitation will change to all rain
  late Saturday morning and change to snow Saturday evening. Total
  snow accumulations of 1 to 3 inches and ice accumulations of a 
  light glaze.

* WHERE...In Iowa, Louisa and Des Moines Counties. In Illinois, 
  Mercer, Henderson and Warren Counties.

* WHEN...From 9 AM Saturday to 3 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Travel may become difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 2:08 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 29, 2:08 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
208 AM CST Fri Jan 29 2021

.SYNOPSIS...
Issued at 206 AM CST Fri Jan 29 2021

Light winds and clear skies allowed temperatures late in
the evening to the early morning to bottom out in the single digits
above zero over much of the northern 1/2 of the CWA, before a large
area of clouds moved in from the west. These low clouds are going to
be with us much of today, though there will be some breaks at times.
For now, the freezing drizzle threat they offer is materializing
well to the northwest of our area, in MN. Temperatures under the
clouds, are jumping back up to the mid to upper teens.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 206 AM CST Fri Jan 29 2021

Today, with warm advection through the day, clouds are likely to be
with us through the majority of the day, since we're already dealing
with them.  This is reason enough to hold much of the snow pack
areas in the 20s today, though the south, where there's little snow
should rebound to the mid to upper 30s.  If sun does break out for
any decent amount of time there, they could reach the lower 40s.

Tonight, under plenty of clouds, temperatures should hold in the 20s
through the night. I expect dry conditions, but that doesn't necessarily
mean completely without hazard.  I think the southeast winds
increasing to a steady 15 mph will bring enough drifting snow, it's
worth mentioning in the HWO and in other messaging for tonight. The
strongest winds are expected over locations north of Highway 30, and
with it being from a different direction than the current drifts in
place, I expect snow to be moving around, and that could impact
roads.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 206 AM CST Fri Jan 29 2021

...The Weekend Storm...

Have issued a Winter Storm Watch for this forecast package for
locations along and north of Interstate 80 valid Saturday afternoon
through Sunday afternoon. There is potential for this area to see
snowfall totals of around 6 inches or greater.

Not a whole lot of change in the grand meteorological picture with
most guidance in generally good agreement of the overall storm
evolution. Fairly potent shortwave will eject out of the Southwest
U.S. into the Central Plains early Saturday, with accompanying CVA
leading to quick formation of a surface low pressure somewhere in
the Texas/Oklahoma panhandle region. Ahead of this surface low,
strong southerly flow in the low levels will usher in plentiful
moisture across the mid-Mississippi River Valley, with guidance
averaging fairly anomalous PWATs around 0.75" moving into the area.
Plenty of lift from WAA and isentropic lift will ensure this
moisture gets taken advantage of, with QPF forecasts generally in
good agreement of around a half to near one inch across our CWA.

The main problem that continues to plague this system is just how
far north the warm layer ultimately gets. GFS deterministic and
ensembles continues their streak of being the farthest north (which
I'm a little perplexed by given northward flow in the low levels),
while the CMC/ECMWF/NAM/UKMET show a placement much farther south.
Will treat the first as an outlier, with a blend of the later
favored for this forecast package. This ultimately places locations
along and north of Interstate 80 in snow totals in the range of 4 to
8 inches, with the higher end favored more into northwest and
northern Illinois counties. South of Interstate 80, snowfall totals
are much more variable, and it will be a tight gradient given the
proximity of the warm air aloft and potential for quite a bit of
mixing to occur.

Quick outline of potential evolution:

Precip will gradually spread north through Saturday morning, with
much of the area seeing something falling by the afternoon as
evaporative cooling erodes the low-level dry air in place. A mix of
all precipitation is possible given the warm air, but this should
change through the afternoon and evening as this is shunted south
and temps fall below freezing throughout the vertical. This is also
the time frame when we should see the bulk of our QPF. Given the
moisture availible, snow ratios will be hovering around 7-10:1. The
heaviest snow should fall Saturday evening, and could be heavy at
times. In addition, gusty winds out of the east/southeast could lead
to reduced visibilities and blowing snow. The drifting snow threat
should be lower given the more wet nature of the snow.

For this forecast package, think the rain/snow line should be
hovering somewhere around a line from Oskaloosa IA to Galesburg IL,
with a slight push south to the Highway 34 corridor Saturday night
once the surface low passes and flow switches to the north.

By Sunday, precip should be all snow as cold air wraps around the
departing surface low and flow switches out of the north. It should
slowly come to an end through the day from west to east, and should
fully exit the area by 01.00z.

Expect more refinements to this forecast through the next 12-18
hours.

...Sunday night through Thursday...
An active weather pattern will remain in place through the extended,
though we'll have a few days break beginning Sunday night and
lasting through Wednesday morning. In this quiet period, we will
generally see seasonal temperatures, mainly due to the existing snow
pack over the north 2/3rds.  The over all atmosphere is lacking any
Arctic air, but that mild air pattern could easily end up trapping
us in a cloudy inversion early the week.

The upper air trof is expected to reload into the western CONUS by
Wednesday. Models forecasting with good confidence a deep western
trof, and eastern ridge.  That is a wet pattern any time of year! In
fact, WPC is showing a very wet end to the week, and depending on
where energy ejects from the mean western trof, we could yet be
dealing with snow as well as rain.

ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1028 PM CST Thu Jan 28 2021

Llvl clouds are building in from the west this evening and lead
to mvfr cigs for DBQ and CID. These cigs may get close to MLI by
sunrise but are expected to rise above MVFR by the time they
actually do. Later in the period, vsbys may become MVFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Watch from Saturday afternoon through Sunday
     morning for Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-
     Iowa-Jackson-Johnson-Jones-Linn-Muscatine-Scott.

IL...Winter Storm Watch from Saturday afternoon through Sunday
     morning for Bureau-Carroll-Henry IL-Jo Daviess-Putnam-Rock
     Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin/Speck
AVIATION...Gibbs
Hazardous weather outlook, Jan 28, 3:11 AM CST, 23 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 AM CST Thu Jan 28 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 AM CST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Expect a very cold start to this morning, with wind chills from
around zero to 15 degrees below.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A winter storm system will bring a wintry mix of rain and snow,
and gusty winds to the area this weekend. Accumulating snow
appears likely for portions of the Outlook area. However, it is
too early to determine amounts. Those with travel plans should
monitor later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:29 PM CSTWinter Storm WarningDVNBureau, Carroll, Henry, Jo Daviess, Putnam, Rock Island and 2 more46 hr
Jan 29, 2:29 PM CSTWinter Weather AdvisoryDVNBureau, Carroll, Henderson, Henry, Jo Daviess, Mercer and 5 more52 hr

Nearby

Winter Storm Watches in Iowa, 2021Winter Storm Watches in Illinois, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.